Alert archive / Connecticut / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2019, 5:48 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2019, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 3, 2019, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:54 PM EDT | TSTM WND DMG | 2 Ssw New Preston, CT | WHEATON ROAD WAS CLOSED DUE TO THUNDERSTORM WIND DAMAGE |
| Aug 3, 5:56 PM EDT | TSTM WND DMG | 3 Sw New Preston, CT | WIRES WERE DOWNED ON GEIGER ROAD WITH PEOPLE TRAPPED IN A CAR. LITTLE AND BIG BEAR HILL ROADS WERE ALSO CLOSED NEARBY DUE TO THUNDERSTORM WIND DAMAGE. |
| Aug 3, 5:58 PM EDT | TSTM WND DMG | 3 Nne New Milford, CT | ROUTE 202 WAS CLOSED IN NORTHVILLE DUE TO A TREE DOWN ON WIRES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
401
WUUS51 KALY 032148
SVRALY
CTC005-032245-
/O.NEW.KALY.SV.W.0101.190803T2148Z-190803T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
548 PM EDT Sat Aug 3 2019
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Litchfield County in northern Connecticut...
* Until 645 PM EDT.
* At 547 PM EDT, severe thunderstorms were located along a line
extending from near New Preston to near New Milford to
Gaylordsville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Milford, Sherman, Thomaston, Oakville, New Preston, Terryville,
Woodbury Center, Gaylordsville, Watertown, Plymouth, Woodbury,
Bethlehem, Washington, Morris, Roxbury, Bridgewater,
Hotchkissville, Pequabuck, Reynolds Bridge and Candlewood Trails.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning are
occurring with these storms. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4149 7337 4151 7339 4149 7344 4163 7350
4165 7349 4167 7352 4167 7348 4173 7334
4169 7299 4165 7298 4164 7298 4163 7302
4161 7302 4161 7306 4159 7306 4157 7309
4156 7316 4151 7316 4151 7332 4147 7333
TIME...MOT...LOC 2147Z 297DEG 28KT 4171 7331 4164 7339 4164 7347
HAIL...0.75IN
WIND...60MPH
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 3, 3:50 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 350 PM EDT Sat Aug 3 2019 .SYNOPSIS... Scattered thunderstorms remain possible through this evening. Fair weather with less humidity is forecast for Sunday and Monday. Humidity will increase again Tuesday with showers and thunderstorms possible by mid week. Temperatures will remain near normal into early next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Scattered showers and thunderstorms continue to impact the region this afternoon with most of the activity staying along and south of the Capital District. There are multiple outflows boundaries moving in various directions, providing some focus for storm formation and strengthening. All of this convective activity so far is well out ahead of the cold front. Recent surface observations indicate that the cold front is now just dropping into northern NY with a stout northerly wind behind it. The current convective activity is expected to gradually shift south throughout the remainder of the evening. The cold front will approach from the north, but will lose most of its upper level support and should be weakening as it approaches the forecast area. Though, there should still be enough moisture and instability to have a band of showers with some thunder. Lows are expected to be near to slightly above normal. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... The aforementioned cold front will continue its southward progression through the forecast area on Sunday. Despite the lack of midlevel forcing, there could be enough moisture and instability along the front to generate a few isolated showers over parts of the eastern Catskills and Mid Hudson Valley from the late morning into the early afternoon before the drier air takes hold. Overall though, it will be a very tranquil day with low humidity and lots of sunshine along with temperatures near normal. Good subsidence Sunday night as high pressure moves in. Ideal radiational cooling conditions expected with lows below normal in the 50s (40s in some of the higher elevations). Monday, the midlevel flow becomes more zonal, but high pressure will remain in control. This will ensure another tranquil day with plenty of sunshine and highs near normal. Moisture begins to return northward Monday night as a weak trough passes to our south. An isolated shower cannot be ruled out late south of the Capital District. Lows will be a bit milder than Sunday night, near normal. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Unsettled weather is expected for the period as an upper trough establishes itself across much of the eastern United States as short waves rotate through the upper level flow. A series of cold fronts are expected to cross the region throughout the upcoming week, in association with individual short waves moving through the upper level flow. This will bring rounds of showers and thunderstorms to the region. Timing of individual features is somewhat muddled but it does look like the best chance for showers and storms will be in the Wednesday time frame as a stronger shortwave passes through the area. Expecting seasonable temperatures each day with highs mainly in mid 70s to mid 80s. However, the nights are expected to be muggy with lows mainly in the mid 50s to mid 60s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Showers and thunderstorms have developed across the southern half of the Albany Forecast Area. Storms are moving slowly to the southeast. Model guidance suggests that KGFl will not be impacted by thunderstorms so left out of TAF. For KALB, kept VCTS as storms look to remain close, but just south of TAF site. Also have VCTS for KPOU and KPSF from 20Z-23Z. Not confident enough yet to put TEMPO for thunder, but will monitor and update if necessary. Light south-southwest flow ahead of the cold front shifting to the west with its passage then diminishing this evening. Northwest winds of 5 to 15 kt forecast for Sunday. Outlook... Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Scattered thunderstorms remain possible through this evening. Fair weather with less humidity is forecast for Sunday and Monday. Humidity will increase again Tuesday with showers and thunderstorms possible by mid week. Temperatures will remain near normal into early next week. Minimum RH will be close to the 35 to 50 percent range Sunday and Monday but recover to 80 to 100 percent tonight and Sunday nights. Winds will be light to moderate on Sunday becoming light on Monday. && .HYDROLOGY... Scattered showers and thunderstorms are expected through this evening mainly outside of the western Mohawk Valley and southern Adirondacks. The storms may be slow moving along weak boundaries, so some locally heavier rainfall totals approaching an inch cannot be ruled out, but most areas will see half an inch or less. Dry weather returns for Sunday and Monday before turning unsettled again for Tuesday onward. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND/JLV NEAR TERM...JLV SHORT TERM...Thompson/JLV LONG TERM...IAA/JLV AVIATION...SND FIRE WEATHER...Thompson/JLV HYDROLOGY...Thompson/JLV
Hazardous weather outlook, Aug 3, 3:54 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 354 PM EDT Sat Aug 3 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 354 PM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected through this afternoon for most locations except the southern Adirondacks. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Tuesday, Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 4:17 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Albany NY 417 PM EDT Sat Aug 3 2019 NYZ065-032045- Western Dutchess- 417 PM EDT Sat Aug 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUTCHESS COUNTY... At 417 PM EDT, a strong thunderstorm was located near Rhinebeck, moving east at 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rhinebeck, Staatsburg, Bulls Head, Wurtemburg, Dewitt Mills and Dutchess County Fairgrounds. LAT...LON 4185 7392 4194 7392 4191 7373 4185 7380 TIME...MOT...LOC 2017Z 278DEG 5KT 4190 7386 KSL
Special weather statement, Aug 3, 4:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albany NY
441 PM EDT Sat Aug 3 2019
CTZ001-NYZ065-066-032130-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
441 PM EDT Sat Aug 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
NORTHEASTERN DUTCHESS COUNTIES...
At 441 PM EDT, a strong thunderstorm was located over Stanfordville,
or 11 miles east of Rhinebeck, moving east at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amenia, Sharon, Millerton, Stanfordville, Bethel, Smithfield,
Lithgow, Spencer Corners, Skiff Mountain, Attlebury, South Amenia,
Shunpike, State Line, Shekomeko, Bangall, Mitcheltown, Clinton
Corners, Lakeville, Northeast Center and McIntyre.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4181 7377 4195 7372 4197 7355 4197 7341
4177 7344
TIME...MOT...LOC 2041Z 275DEG 15KT 4188 7370
KSLSpecial weather statement, Aug 3, 5:13 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
513 PM EDT Sat Aug 3 2019
NYZ047-051-032145-
Schoharie-Western Albany-
513 PM EDT Sat Aug 3 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY AND EAST
CENTRAL SCHOHARIE COUNTIES...
At 512 PM EDT, a strong thunderstorm was located near Middleburgh, or
7 miles southeast of Cobleskill, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Berne, Middleburgh, Rensselaerville, East Berne, Zucks Corners,
Snyders Corners, Watsonville, Shoefelt Corners, Greenbush, Bensons
Corners, West Berne, Huntersland, Smith Corner, West Fulton, West
Middleburgh, South Berne, Hawversville, Patria, Helderberg and
Franklinton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4267 7445 4262 7404 4243 7409 4243 7410
4257 7448
TIME...MOT...LOC 2112Z 286DEG 31KT 4259 7440
KSLLocal storm report, Aug 3, 5:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE STANFORDVILLE 41.89N 73.68W
08/03/2019 DUTCHESS NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1902584
SNDLocal storm report, Aug 3, 5:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND DMG 2 NNE SAUGERTIES 42.10N 73.94W
08/03/2019 ULSTER NY 911 CALL CENTER
TREE DOWN BLOCKING ONE LANE OF NYS ROUTE 9W.
0107 PM TSTM WND DMG 1 NW DELMAR 42.64N 73.85W
08/03/2019 ALBANY NY 911 CALL CENTER
WIRES DOWN.
0142 PM TSTM WND DMG 1 N SELKIRK 42.55N 73.81W
08/03/2019 ALBANY NY SOCIAL MEDIA
MULTIPLE TREES DOWN.
0148 PM TSTM WND DMG 1 NNW SELKIRK 42.54N 73.81W
08/03/2019 ALBANY NY DEPT OF HIGHWAYS
POLES AND WIRES DOWN.
0149 PM TSTM WND DMG 1 SSW RAVENA 42.47N 73.82W
08/03/2019 ALBANY NY 911 CALL CENTER
WIRES DOWN ON NYS ROUTE 9W.
0200 PM TSTM WND DMG 3 NNW RHINEBECK 41.96N 73.92W
08/03/2019 DUTCHESS NY LAW ENFORCEMENT
4-5 TREES DOWN.
0200 PM HAIL 3 W RAVENA 42.47N 73.88W
08/03/2019 M1.00 INCH ALBANY NY TRAINED SPOTTER
HAIL LASTED 5-7 MINUTES.
0200 PM TSTM WND DMG 2 SE SCHODACK 42.52N 73.65W
08/03/2019 RENSSELAER NY SOCIAL MEDIA
TREES SNAPPED AND UPROOTED.
0300 PM LIGHTNING RHINEBECK 41.93N 73.91W
08/03/2019 DUTCHESS NY TRAINED SPOTTER
LIGHTNING STARTED HOUSE FIRE.
0445 PM TSTM WND DMG 2 NE STANFORDVILLE 41.89N 73.68W
08/03/2019 DUTCHESS NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1902575 ALY1902576 ALY1902581 ALY1902580 ALY1902577
ALY1902578 ALY1902579 ALY1902583 ALY1902582 ALY1902584
SNDSpecial weather statement, Aug 3, 5:28 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Albany NY 528 PM EDT Sat Aug 3 2019 CTZ001-013-032215- Northern Litchfield-Southern Litchfield- 528 PM EDT Sat Aug 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LITCHFIELD COUNTY... At 527 PM EDT, a strong thunderstorm was located over Kent, or 9 miles north of New Milford, moving east at 15 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Kent, Litchfield, New Preston, Washington, Warren, Bantam, Grappaville, Kent Furnace, Skiff Mountain, Marble Dale, Kent Green, Preston Hill, North Kent, Dempsey Landing, Flanders, Hatch Four Corners, Woodville, East Kent, West Morris and Romford. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4169 7350 4182 7349 4175 7319 4162 7328 TIME...MOT...LOC 2127Z 281DEG 7KT 4173 7343 KSL
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:57 PM EDT | Special Weather Statement | ALY | 33 min | |
| Aug 3, 4:51 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 54 min |
| Aug 3, 5:28 PM EDT | Special Weather Statement | ALY | 47 min | |
| Aug 3, 5:32 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 58 min |
| Aug 3, 6:18 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 3 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.